If you take too much bisoprolol, overdose symptoms may include low blood pressure, slow heart rate, and constriction of the airway. The specific effects will vary, depending on how much of the drug was taken and whether it was taken with other substances. Treatment options can include "pumping the stomach," taking certain medications, or managing any resulting symptoms.
Bisoprolol fumarate (Zebeta®) is a prescription medication for high blood pressure that belongs to a class of drugs known as beta blockers. As with most medications, it is possible to take too much bisoprolol. The specific effects of an overdose can be dangerous, but will vary, depending on a number of factors, including the bisoprolol dosage and whether it was taken with any other medications or substances.
An overdose with bisoprolol, or other similar beta blockers, may cause the following problems:
- Low heart rate (bradycardia)
- Low blood pressure (hypotension)
- Low blood sugar (hypoglycemia)
- Constriction of the airway, which may cause breathing problems
- Congestive heart failure.
The treatment for a bisoprolol overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis is not useful for removing this medication from the blood. Treatment will also involve supportive care, such as giving:
- Medications to increase the heart rate
- IV fluids and medications to increase blood pressure
- Asthma medications to reverse airway constriction
- IV glucose to reverse low blood sugar.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much bisoprolol.